Montana, 2014

Hail in Montana, July 22, 2014

July 22, 2014 · NWS GGW · 3 events in 2 counties and zones

Strong heating and a marginally unstable atmosphere allowed a few strong to severe thunderstorms to mature and move across Garfield and Prairie Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong heating and a marginally unstable atmosphere allowed a few strong to severe thunderstorms to mature and move across Garfield and Prairie Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 8:10 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 8:10 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
910 AM MDT TUE JUL 22 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
900AM UPDATE...
PATCHY FOG THIS MORNING SLOWLY SHRINKING IN AREAL COVERAGE.
DECIDED TO LEAVE FOG INTO THE WEATHER GRIDS UNTIL LATE THIS
MORNING UNTIL BOUNDARY LAYER MIXING TAKES CARE OF WHAT REMAINS.
AFTERWARD...ATTENTION THIS AFTERNOON WILL TURN TO SHOWERS AND
THUNDERSTORMS THAT MAY DEVELOP AND MOVE ACROSS NORTHEAST MONTANA.
RIGHT NOW COVERAGE LOOKS TO BE ISOLATED TO WIDELY
SCATTERED...HOWEVER THE POSSIBILITY EXISTS FOR A FEW STORMS IN THE
FAR SOUTHEAST PORTIONS OF THE AREA TO SEE SOME GUSTY WINDS OR
SMALL HAIL. MALIAWCO

530AM UPDATE... UPDATED FORECAST TO ADD PATCHY FOG FOR THE
NORTHEAST PART OF THE CWA. FOG OR MIST ARE BEING OBSERVED AT A
COUPLE OBSERVING SITES AND SATELLITE IMAGERY SHOWS AREAS OF LOW
CLOUDS. MARTIN

PREVIOUS DISCUSSION...
WITH A HIGH PRESSURE RIDGE OVER THE SOUTHERN ROCKIES AND SOUTHERN
PLAINS REGIONS AND A LOW PRESSURE SYSTEM JUST OFF SHORE OF THE
PACIFIC NORTHWEST...PACIFIC MOISTURE IS BEING FUNNELED OVER THE
NORTHERN ROCKIES AND NORTHERN HIGH PLAINS REGIONS. MULTIPLE
EMBEDDED SHORT-WAVE DISTURBANCES RIDING AMIDST THE OTHERWISE
NEARLY ZONAL OR SLIGHTLY SOUTHWESTERLY FLOW ALOFT CONTINUE TO
PROVIDE SMALL POCKETS OF LIFT CAPABLE OF PRODUCING SOME ISOLATED
OR SCATTERED RAIN SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST MONTANA.

THE MAIN INFLUENCE IN THE SHORT TERM FORECAST PERIOD IS THE AREA
OF LOW PRESSURE APPROACHING THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES REGIONS. MODELS GENERALLY SYNOPTICALLY AGREE IN BRINGING
THIS LOW ONSHORE TONIGHT AND TURNING THE UPPER LEVEL FLOW OVER
NORTHEAST MONTANA MORE SOLIDLY FROM THE SOUTHWEST. ENOUGH MOISTURE
AND INSTABILITY WILL BE PRESENT TO ALLOW SOME STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF THE NORTHERN HIGH
PLAINS REGION. THIS AFTERNOON AND TONIGHT...THE STRONGER STORMS
ARE EXPECTED NEAR AND SE OF INTERSTATE 94 THROUGH OUR CWA.

FOR WEDNESDAY NIGHT...THE THREAT FOR STRONGER THUNDERSTORMS SEEMS
TO SHIFT MORE OVER OUR PHILLIPS COUNTY. OF GREATEST IMPACT WILL
LIKELY BE NOCTURNAL THUNDERSTORMS DURING THE LATE NIGHT HOURS OF
WEDNESDAY NIGHT AND VERY EARLY THURSDAY MORNING. MODELS CONTINUE
TO TRY TO GATHER AROUND A SOLUTION SHOWING MODERATE TO HEAVY QPF
FOR AN AREA GENERALLY FROM WHITEWATER THROUGH GLASGOW THROUGH WOLF
POINT...BUT THERE STILL EXISTS SOME UNCERTAINTY. TRIED TO SHOW AT
LEAST A LITTLE MORE CONFIDENCE IN THE POPS WHERE THE BEST MODEL
CONSENSUS WAS FOUND.

BY LATE THURSDAY...THE LOW PRESSURE SYSTEM LIFTS NORTHEASTWARD
THROUGH OUR CWA LEAVING A ZONAL UPPER-LEVEL FLOW IN ITS WAKE.
BMICKELSON

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

DUE TO THE IMPACT OF A STRONG SOMEWHAT NEGATIVELY TILTED UPPER LOW
MOVING INTO CANADA JUST NORTH OF MONTANA...POSSIBLY SEVERE CONVECTION
IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE LONG TERM
FORECAST THURSDAY NIGHT. GFS SHOWS A 75KT 500MB SPEED MAX ROUNDING
THE BOTTOM OF THE LOW THURSDAY NIGHT. THIS DYNAMIC WILL SUPPORT
STRONG QG FORCING OVER EASTERN MT AS WELL AS GENERATE STRONG DEEP
LAYER SHEAR.

SURFACE TROUGH AHEAD OF THE SYSTEM WILL BE CO-LOCATED WITH A
DRYLINE AND WILL BE MOVING INTO NORTH DAKOTA BY THURSDAY NIGHT
WITH STORMS EXPECTED TO HAVE FORMED ALONG AND AHEAD OF THE
DRYLINE. THERE IS STILL SOME UNCERTAINTY AS TO THE LOCATION AND
TIMING OF MOVEMENT OF THE DRYLINE...BUT IT IS ANTICIPATED THAT
EASTERN PARTS OF THE CWA WILL HAVE CONVECTION MOVING EASTWARD OUT
OF THE AREA BY THURSDAY NIGHT...PER SPC DAY3 OUTLOOK. COMBINATION
OF SHEAR AND INSTABILITY IS QUITE GOOD WITH FORECAST SOUNDINGS
SHOWING 2000 TO 3000 J/KG OF CAPE AND 45KTS OF BULK SHEAR.
SOMEWHAT LARGE DEWPOINT DEPRESSIONS AND PWAT VALUES BELOW 1 INCH
SUGGEST THE POSSIBILITY OF LOW PRECIPITATION SUPERCELLS WITH LARGE
HAIL AND MICROBURSTS POTENTIALLY THE MAIN RISKS. THE MAXIMUM CAPE
IS ALSO AROUND THE -20C LEVEL IN FORECAST SOUNDINGS...ENHANCING
HAIL GROWTH.

FOLLOWING PASSAGE OF THE THURSDAY NIGHT SYSTEM...THERE WILL ONLY
BE AN OUTSIDE CHANCE SATURDAY FOR A SHOWER IN THE EXTREME
NORTHEAST PART OF THE CWA ON THE BACK SIDE OF THE UPPER LOW AS IT
TAKES A TURN AN DIGS SOUTHEAST FROM MANITOBA TOWARDS IOWA. FROM
SATURDAY NIGHT ONWARD...RIDGE GROWS OVER THE GREAT DIVIDE LEADING
TO BENIGN WEATHER WITH CLEAR SKIES...WARM TEMPERATURES...AND LIGHT
WINDS THROUGH TUESDAY. THERE IS PRETTY STRONG MODEL AGREEMENT ON
THE PRESENCE OF THE WESTERN US RIDGE ALL THE WAY THROUGH TUESDAY.

MARTIN

&&

.AVIATION...
AREA WILL BE IN BETWEEN STORM SYSTEMS WITH HIGH PRESSURE
DOMINATING THE WEATHER FOR THE NEXT 24 HOURS. WINDS WILL BE LESS
THAN 10KTS AND GENERALLY EASTERLY OR VARIABLE THROUGH WEDNESDAY
MORNING. THERE IS SOME MOISTURE AT MID-LEVELS BUT ANY CEILINGS
WILL BE ABOVE FL100.

THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM TUESDAY
AFTERNOON...BUT ANY CONVECTIVE ACTIVITY WILL BE VERY ISOLATED AND
PREVAILING CONDITIONS WILL BE VFR. MARTIN

&&

.FIRE WEATHER...

WEDNESDAY AND THURSDAY CONTINUE TO FAVOR THE DEVELOPMENT FOR
MARGINALLY CONCERNING FIRE WEATHER CONDITIONS. WEDNESDAY IS A BIT
MORE UNCERTAIN. WHILE THE RELATIVE HUMIDITIES DROP TO NEAR 20
PERCENT FOR THE WEST END OF THE CMR AND PETROLEUM COUNTY...THE
SOUTHEAST WINDS ARE ONLY AROUND 10 TO 15 MPH. THE STRONGER WINDS
ARE NORTH AND EAST OF THERE BUT THE RELATIVE HUMIDITIES WILL BE
IN THE LOWER 30S. RH RECOVERY OVERNIGHT IS PRETTY POOR AS WELL
WITH READINGS IN THE 50S OVERNIGHT.

THURSDAY...AFTER A FRONTAL PASSAGE...WINDS WILL SHIFT FROM THE
NORTHWEST AN INCREASE INTO THE 20G30 MPH RANGE. RELATIVE
HUMIDITIES WILL DROP TO NEAR 15 PERCENT FOR THE SAME AREA.

OVERALL...THE BIGGEST CONCERN FOR FIRE WEATHER IS
LIGHTNING...POTENTIALLY DRY LIGHTNING...WITH STORMS ON WEDNESDAY
AFTERNOON/EVENING AND THEN LOW HUMIDITIES AND SHIFTING WINDS
SHIFTING INCREASING LATE THURSDAY.

FRANSEN/BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 2:35 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
335 AM MDT TUE JUL 22 2014

MTZ016>027-059>062-230945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
335 AM MDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND
THURSDAY. ALTHOUGH SOME MODEL DISCREPANCIES STILL EXIST...A FEW OF
THE STRONGER STORMS MAY BECOME SEVERE ACROSS PORTIONS OF NORTHEAST
MONTANA. ADDITIONALLY...THE COMBINATION OF LIGHTNING...GUSTY SHIFTING
WINDS...LOW RELATIVE HUMIDITIES...AND CURED FUELS MAY PRODUCE
CRITICAL FIRE WEATHER CONDITIONS THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 12:39 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
139 PM MDT TUE JUL 22 2014

MTZ022-222045-
GARFIELD-
139 PM MDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 245 PM MDT.

AT 135 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF HILLSIDE...MOVING EAST AT
20 MPH ALONG THE ROSEBUD COUNTY LINE. THERE IS A SEVERE THUNDERSTORM
WARNING FOR NORTHERN ROSEBUD COUNTY UNTIL 230 PM. THE STORM WILL
CROSS HIGHWAY 22.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   HILLSIDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 10672 4686 10673 4686 10717 4710 10705
      4716 10654 4705 10609 4685 10609
TIME...MOT...LOC 1938Z 249DEG 17KT 4683 10657

FRANSEN
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 144 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Garfield

When
July 22, 1:05 PM MST
Where
Garfield County, 8.41 mi S of Cohagen
Measured
0.75 in hail
Reported by
Public
Coordinates
46.910, -106.570

Public reported penny-sized hail.

Hail, Prairie

When
July 22, 3:03 PM MST
Where
Prairie County, 1.68 mi NE of Sutherland
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -105.310

Public reported quarter-sized hail.

Hail, Prairie

When
July 22, 3:07 PM MST
Where
Prairie County, 0.95 mi E of Sutherland
Measured
0.88 in hail
Reported by
Public
Coordinates
46.580, -105.310

Public reported nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531475, 531476, 531477.